Colorado, 2014

Winter Storm and Heavy Snow in Colorado, November 22 to 25, 2014

November 22 to 25, 2014 · NWS GJT · 14 events in 12 counties and zones

A moist Pacific trough and associated cold front brought significant to heavy snowfall to the higher elevations and some valley locations in western Colorado.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough and associated cold front brought significant to heavy snowfall to the higher elevations and some valley locations in western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 22, 4:13 AM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Nov 22, 4:13 AM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
413 AM MST SAT NOV 22 2014

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 411 AM MST SAT NOV 22 2014

HIGH CLOUDS HAVE BEGUN TO MOVE OVER THE NORTHWEST CORNER EARLY THIS
MORNING AHEAD OF THE NEXT STORM SYSTEM. THIS PACIFIC STORM SYSTEM
PROMISES TO BRING A GOOD ROUND OF SNOW TO THE HIGH COUNTRY...AND TO
SOME OF THE HIGHER AND/OR FAVORED VALLEYS. VARIOUS WINTER
HIGHLIGHTS ARE IN EFFECT FOR THIS UPPER LEVEL TROUGH AND ITS
ASSOCIATED COLD FRONT...AND A SECONDARY DISTURBANCE SCHEDULED FOR
MONDAY.

PRECIPITATION WILL SPREAD IN FROM THE NORTHWEST BEGINNING EARLY
TODAY. MOUNTAIN SNOW...AND VALLEY RAIN OR MIXED PRECIPITATION WILL
RAMP UP ACROSS THE NORTH THIS AFTERNOON AHEAD OF THE COLD FRONT
THAT IS TIMED TO REACH THE NORTHWEST CORNER EARLY THIS EVENING.
THIS FRONT WILL THEN REACH THE I-70 CORRIDOR BY AROUND
MIDNIGHT...AND THEN ACROSS THE REMAINDER OF THE FORECAST AREA BY
DAYBREAK SUNDAY. ADDING UPPER LEVEL SUPPORT...THE LEFT EXIT REGION
OF THE UPPER JET WILL BE FAVORABLY POSITIONED OVER THE FORECAST
AREA THIS EVENING AS THE JET DROPS SOUTHEAST-WARD INTO NEW MEXICO.
INSTABILITY WILL INCREASE THIS EVENING AS TROUGH APPROACHES...THEN
WILL REMAIN SIGNIFICANT AS THE 500 MB -32C COLD POOL MOVES OVER
NORTHWEST TO CENTRAL COLORADO ON SUNDAY. IN ADDITION TO THE
DYNAMICS AND INSTABILITY...STRONG WEST THEN NORTHWEST WINDS WILL
SUPPLY FAVORABLE OROGRAPHICS FOR SLOPES AND DRAINAGES FACING THOSE
DIRECTIONS.

SNOW LEVELS WILL START OUT AROUND 6500 FT...THEN LOWER QUICKLY
BEHIND THE FRONT THIS EVENING AND OVERNIGHT. THE HEAVIEST SNOW
WILL BE ASSOCIATED WITH THE FRONT...SO THE MOST ACTIVE REGION WILL
BE OVER THE NORTH INITIALLY AND THEN WILL SHIFT SOUTH AS THE FRONT
PROGRESSES ACROSS THE AREA. LOWER ELEVATIONS SHOULD SEE A LULL
BEHIND THE FRONT. HOWEVER FAVORABLE OROGRAPHICS WILL KEEP SNOW
ACCUMULATING IN MANY LOCATIONS. ALSO WE SHOULD SEE SOME RE-
INTENSIFICATION SUN AFTERNOON AS THE COLD POOL MOVES OVER THE
AREA. BLOWING SNOW WILL BE A FACTOR THIS AFTERNOON THROUGH
SUNDAY AND POSSIBLY BEYOND...ESPECIALLY OVER THE MOUNTAINS WHERE
GUSTS UP TO 45 MPH WILL BE POSSIBLE. WHILE SNOW TAPERS OFF OVER
THE SOUTH AND WEST BY LATE SUNDAY...SNOWFALL WILL CONTINUE OVER
THE NORTHERN AND CENTRAL MOUNTAINS INTO MONDAY. SEE THE LONGTERM
DISCUSSION FOR ADDITIONAL DETAILS.

TEMPERATURES WILL REMAIN ON THE WARM SIDE TODAY IN THE PREFRONTAL
ENVIRONMENT. THE UNSETTLED AIR MASS IN THE HEART OF THE STORM
TONIGHT WILL KEEP NIGHTTIME LOWS FROM PLUMMETING OVERNIGHT.
SUNDAY WILL BE SIGNIFICANTLY COOLER MOST LOCATIONS...WITH THE BEST
COOLING OVER THE MOUNTAINS AND NORTH.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 411 AM MST SAT NOV 22 2014

MODELS FAIRLY CONSISTENT IN INDICATING A DECREASE IN SNOWFALL
SUNDAY EVENING IN RESPONSE TO A TRANSIENT SHORTWAVE RIDGE MOVING
OVER THE AREA. STILL LOOKS AS THOUGH SNOW WILL CEASE OVER THE SAN
JUANS SO WILL ALLOW SNOW AND BLOWING SNOW ADVISORY TO EXPIRE AT
01Z/MONDAY ACROSS COLORADO/S SOUTHERN MOUNTAINS. LATER SUNDAY
NIGHT A FAST MOVING SHORTWAVE TROUGH IN THE NORTHWEST FLOW WILL
CAUSE SNOWFALL TO AGAIN PICK UP OVER THE NORTHERN AND CENTRAL
MOUNTAINS WHICH WILL THEN CONTINUE UNABATED THROUGH MONDAY
AFTERNOON. WINDS WILL CONTINUE TO BE BRISK RESULTING IN LOW
VISIBILITY IN BLOWING SNOW.

SNOWFALL FINALLY BEGINS TO DIMINISH MONDAY NIGHT AS THE DEEP
TROUGH OVER THE SOUTHERN PLAINS STOPS DIGGING AND BEGINS TO
TRANSLATE EASTWARD. THIS ALLOWS FOR SOME WARMING ALOFT AND
DECREASED INSTABILITY OVER THE AREA. HOWEVER...ANOTHER FAST
MOVING SHORTWAVE TROUGH IN THE NORTHWESTERLIES WILL BRING ANOTHER
ROUND OF SNOWFALL TO THE NORTHERN MOUNTAINS TUESDAY INTO TUESDAY
NIGHT THOUGH ADDITIONAL ACCUMULATIONS APPEAR LIGHT.

ECMWF REVERSED ITSELF AT MIDWEEK NOW COMING INTO AGREEMENT WITH
THE GFS40 WHICH INDICATED A FLAT RIDGE OVER THE AREA THROUGH
THANKSGIVING. THIS WILL ALLOW TEMPERATURES TO RETURN TO NEAR
NORMAL FOR THE HOLIDAY WHILE KEEPING SNOW AT BAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 411 AM MST SAT NOV 22 2014

AN APPROACHING WINTER STORM WILL BEGIN TO IMPACT THE AREA DURING
THE NEXT 24 HOURS. CLOUDS WILL INCREASE AND LOWER AS THE SYSTEM
SWEEPS ACROSS THE GREAT BASIN THIS MORNING. HOWEVER...EXPECT VFR
CONDITIONS TO HOLD THROUGH 18Z...THOUGH A FEW SNOW SHOWERS WILL
DEVELOP OVER THE EASTERN UINTA MOUNTAINS TOWARD NOON OBSCURING
THE HIGHER PEAKS.

EXPECT PRECIPITATION TO DEVELOP NORTH OF THE I-70 CORRIDOR AND IN
THE CENTRAL MOUNTAINS AFTER 18Z WITH SNOW LEVELS BEGINNING NEAR
6500 FEET. THE COLD FRONT ASSOCIATED WITH THIS STORM WILL SWEEP
RAPIDLY NORTH TO SOUTH ACROSS THE FORECAST AREA OVERNIGHT CAUSING
SNOW LEVELS TO LOWER TO VALLEY BOTTOMS. MEANWHILE...SNOWFALL WILL
BECOME HEAVY...ESPECIALLY IN THE MOUNTAINS RESULTING IN
WIDESPREAD OBSCURATION. TAF SITES...ESPECIALLY KRIL...KEGE...AND
KASE...WILL EXPERIENCE PERIODS OF IFR VSBY AND CIGS IN SNOW
OVERNIGHT. DEGRADED FLIGHT CONDITIONS WILL HOLD OFF UNTIL AROUND
MIDNIGHT FOR KMTJ AND KTEX. IN CONTRAST...KVEL IS MOST LIKELY TO
BE IMPACTED THIS EVENING WITH FRONTAL PASSAGE WHILE KDRO IS
UNLIKELY TO EXPERIENCE ANY CONDITIONS BELOW VFR DURING THIS
PERIOD.

IN ADDITION...PRE-FRONTAL AND POST-FRONT WINDS WILL RESULT IN
MODERATE TO STRONG TURBULENCE...ESPECIALLY IN THE LEE OF HIGHER
TERRAIN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 3 PM MST
     SUNDAY FOR COZ011-014-018-019.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM MST MONDAY
     FOR COZ004-005-009-010-012-013.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM MST
     SUNDAY FOR COZ002-003.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 PM MST
     SUNDAY FOR COZ007-008.

UT...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MST SUNDAY FOR
     UTZ023.

&&

SHORT TERM...EH
LONG TERM...NL
AVIATION...NL
Hazardous weather outlook, Nov 22, 4:31 AM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 AM MST SAT NOV 22 2014

COZ001>014-017>023-UTZ022>025-027>029-231145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
431 AM MST SAT NOV 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOW AND VALLEY RAIN WILL SPREAD IN FROM THE NORTHWEST
LATE TODAY AND THIS EVENING. SNOW LEVELS WILL DROP INTO THE
VALLEY BOTTOMS BEHIND A COLD FRONT THAT WILL MOVE FROM NORTH TO
SOUTH ACROSS THE AREA THIS EVENING AND OVERNIGHT. SIGNIFICANT
SNOW ACCUMULATIONS ARE EXPECTED OVER THE CENTRAL AND NORTHERN
MOUNTAINS...AND TRAVEL OVER MOUNTAIN PASSES WILL BE AFFECTED.
HIGHER AND NORTHERN VALLEYS WILL ALSO RECEIVE ACCUMULATING SNOW.
IN ADDITION TO THE SNOW...STRONG WEST TO NORTHWEST WINDS WILL
PRODUCE BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE MOUNTAINS AND
HIGHER VALLEYS ON SUNDAY...AND WILL LAST THROUGH MONDAY AS A
SERIES OF DISTURBANCES PASS OVER THE REGION. THE CHANCE FOR SNOW
WILL CONTINUE OVER THE NORTHERN DIVIDE MOUNTAINS ON TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 5 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
November 22, 9:00 AM MST to November 24, 11:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area. Wind gusts of 20 to 40 mph produced widespread blowing and drifting snow. Even stronger wind gusts were measured at ridgetops, with a peak gust of 77 mph measured at the top of Eagle Mountain on the 24th.

Winter Storm, Northwestern San Juan Mountains

When
November 22, 10:00 AM MST to November 25, 8:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 26 inches were measured across the area. Wind gusts of 20 to 40 mph produced widespread blowing and drifting snow. Even stronger wind gusts of 50 to 60 mph were measured at ridgetops.

Winter Storm, West Elk and Sawatch Mountains

When
November 22, 12:00 PM MST to November 24, 6:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 17 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing snow.

Winter Storm, Elkhead and Park Mountains

When
November 22, 1:00 PM MST to November 24, 6:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 14 to 30 inches were measured across the area. Locally higher amounts included 48 inches at the Tower SNOTEL site. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Heavy Snow, Upper Yampa River Basin

When
November 22, 3:00 PM MST to November 24, 6:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 9 to 15 inches were measured across the area. Locally higher amounts included 18 inches in the Oak Creek area.

Winter Storm, Flattop Mountains

When
November 22, 7:00 PM MST to November 24, 8:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 24 inches were measured across the area. Wind gusts of 30 to 40 mph produced widespread blowing snow.

Winter Weather, Central Yampa River Basin

When
November 22, 8:00 PM MST to November 24, 12:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the area. Locally higher amounts included 12 inches at Hayden.

Winter Weather, Roan and Tavaputs Plateaus

When
November 22, 8:00 PM MST to November 23, 2:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Mesonet
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 4 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing snow mainly above the 7000 foot level.

Winter Weather, Central Colorado River Basin

When
November 22, 8:00 PM MST to November 23, 5:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 4 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing snow.

Winter Storm, Grand and Battlement Mesas

When
November 22, 9:00 PM MST to November 23, 6:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 18 inches were measured above the 9000 foot level, with lower amounts below that level. Wind gusts of 20 to 30 mph produced some areas of blowing snow.

Winter Weather, Upper Gunnison River Valley

When
November 22, 9:00 PM MST to November 23, 7:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured across the area.

Winter Weather, Debeque to Silt Corridor

When
November 23, 5:00 AM MST to 4:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing snow.

Winter Weather, Debeque to Silt Corridor

When
November 24, 5:00 AM MST to 4:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were measured across the area.

Winter Weather, Central Colorado River Basin

When
November 24, 5:00 AM MST to 4:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546033, 546036, 546026, 546018, 546020, 546028, 546016, 546017, 546023, 546024, 546030, 546022, 546037, 546038.